Hastings and Prince Edward Counties / August 21, 2019 – International Overdose Awareness Day takes place in August of each year with an aim to raise awareness of overdose, reduce stigma associated with drug related deaths, and remember those who have died or suffered permanent injury due to drug overdose. Hastings and Prince Edward communities are not immune to the risk and impact of overdose.
This year, the Harm Reduction Task Force of Hastings Prince Edward will be hosting a local event on August 28, 2019 to commemorate International Overdose Awareness Day, share information about local programs and services, as well as pay tribute to the lives that have been lost due to drug overdose. The event will feature;
- Representatives from many local support services and organizations
- Comments from local representatives including Dr. Piotr Oglaza, Medical Officer of Health and Belleville Mayor, Mitch Panciuk
- Personal stories of those who have been impacted by overdose or substance use disorders
- Naloxone training, to teach individuals how to recognize and respond to an overdose
- The opportunity to contribute towards a memorial tree and plaque that will honour those lost to drug overdose
- Promotion of the Good Samaritan Drug Overdose Act and how it can protect individuals who call 911 in response to an overdose or are on site when help arrives
All members of the community are invited to participate in the event, which will be taking place on August 28, 2019 between 1:00 and 4:00 pm in the Belleville Market Square.
For a complete list of community organizations that will be present at the event, visit hpePublicHealth.ca.
On the same day, the Quinte West Community Narcotics Committee will be hosting an open house to raise awareness of local programs and services available in the Quinte West area for individuals with substance use disorders. This event will take place between 1:00 and 3:00 pm at the Quinte West Fire station at 49 Dixon Road.
Media members are encouraged to attend, however, due
to the sensitive nature of overdose and substance use disorders, we are
respectfully requesting that you remain respectful and mindful of
participants’ willingness to be photographed. HPEPH staff will be on
site to assist you if you have any questions.Media Contact:
Jenn Barrett Executive Assistant to the Medical Officer of Health 613-966-5500 x 231
International Overdose Awareness Day 2019
Frequently Asked Questions
Why is overdose awareness such an important topic?
With increased amounts of fentanyl and carfentanil available in the community, there is an increased risk of overdose locally. It is important that community members know how to recognize and respond to an overdose, as well as be aware of what support services are available.
How will I know if someone has overdosed?
Signs of overdose include:
- Being unresponsive or not waking up easily
- Breathing is slow or not present
- Nails and lips are blue
- The body is limp
- The person is choking or throwing up
- The person is making gurgling or snoring sounds, and
- The skin is cold and clammy
What can I do if I think someone has overdosed?
If you suspect someone has overdosed, call 911, give naloxone and stay with the person until help arrives.
Is our community being impacted by the risk of overdose?
Yes. In fact, Hastings and Prince Edward Counties has been experiencing significantly higher overdose related Emergency Department visits than the provincial average.
Locally there are an average of 65 overdose related visits per 100,000, (per year) compared to the provincial average of 55 per 100,000. Local hospitalizations related to overdose are double the Ontario average (30/100,000 compared to 15/100,000)
Who is at risk of an overdose?
Anyone who uses street drugs or improperly uses a prescription for an opioid is at risk of an overdose. Addiction and mental health disorders are complex and are impacted by a variety of factors, often outside of the individual’s control. Those at risk of an overdose could include a friend, family member, loved one, or colleague. Overdoses can be caused by both improperly used prescription drugs or illicit drugs.
What is the purpose of Naloxone kits?
Naloxone kits temporarily reverse the effects of an opioid related overdose, so the individual can receive medical treatment. These kits prevent avoidable deaths and provide individuals with the opportunity to recover. HPEPH recognizes that individuals who are at risk of overdose, and those experiencing substance use disorders are valued members of our community and we are working with community partners to help connect them with the supports that can assist in recovery.
What is the Good Samaritan Act?
The Good Samaritan Drug Overdose Act provides an exemption from charges of possession of a controlled substance, as well as other violations, for individuals who call 911 in response to an overdose, or who are on the scene when emergency help arrives.